Hey there! Sign in to join this conversationNew here? Join for free

Medication for anxiety - did they help you? Watch

    • #1
    • Thread Starter
    #1

    I've been prescribed a beta-blocker called propanalol (and a really low dose of citalopram) after going to the Dr for what I thought was a physical health issue.

    There was nothing showing in my blood, so the Dr said it was most likely anxiety, thus prescribing me the beta-blocker.

    I have to take them three times a day, and find when I don't take them I feel like I'm having a panic attack (palpitations, a sort of nervous feeling kinda like if you wake up late for something important). I know that's not the most articulate way to describe it - but has anyone else found this? That the meds seem to exacerbate symptoms?

    I was offered 6 sessions of CBT with one of those trainee psychological wellbeing practitioners. No disrespect to the girl, but I felt this was just a ticky box thing and that it didn't help.

    Anyway I've got to the point now where I'm so tired all the time - even when I do sleep ok. Other times I can be up all night and not sleep for 48 hours straight - not through the want of trying.

    It's now starting to affect my college work (teachers are now aware I'm on medication) and I have no motivation at all for anything. Like I would literally sit in my room and watch TV on my own all day if I could as having to go to college and work etc to face people and 'act happy and normal' sometimes just feels too much

    I guess I wanna know whether meds made people feel better/worse and if anyone has felt like this before? I told a friend who said he thought I sound depressed.
    • TSR Support Team
    Offline

    20
    ReputationRep:
    When I was on propanolol, the doctor told me to take it as needed rather than a set number of times a day. One thing about anxiety is that it can be psychosomatic. In your case it sounds like you're relying a lot on the drugs, and this panicky feeling when you don't take it is due to expecting to feel anxious and hence you feel anxious. If you forget to take the propanolol and don't realize, do you still feel panicky?
    Offline

    21
    ReputationRep:
    Well propranolol can help with some of the physical symptoms, like you've noticed but it does nothing for the mental symptoms of anxiety. It can even make you feel tired because it can lower your blood pressure too much.
    I didn't find propranolol particularly helpful, benzodiazepines work great, though.
    • TSR Support Team
    Online

    20
    ReputationRep:
    (Original post by Anonymous)
    I've been prescribed a beta-blocker called propanalol (and a really low dose of citalopram) after going to the Dr for what I thought was a physical health issue.

    There was nothing showing in my blood, so the Dr said it was most likely anxiety, thus prescribing me the beta-blocker.

    I have to take them three times a day, and find when I don't take them I feel like I'm having a panic attack (palpitations, a sort of nervous feeling kinda like if you wake up late for something important). I know that's not the most articulate way to describe it - but has anyone else found this? That the meds seem to exacerbate symptoms?

    I was offered 6 sessions of CBT with one of those trainee psychological wellbeing practitioners. No disrespect to the girl, but I felt this was just a ticky box thing and that it didn't help.

    Anyway I've got to the point now where I'm so tired all the time - even when I do sleep ok. Other times I can be up all night and not sleep for 48 hours straight - not through the want of trying.

    It's now starting to affect my college work (teachers are now aware I'm on medication) and I have no motivation at all for anything. Like I would literally sit in my room and watch TV on my own all day if I could as having to go to college and work etc to face people and 'act happy and normal' sometimes just feels too much

    I guess I wanna know whether meds made people feel better/worse and if anyone has felt like this before? I told a friend who said he thought I sound depressed.
    I was given proponolol when I had exams and took 20mg citalopram for about two years. I did find they helped. The proponolol helped to stop the physical feelings of anxiety so I could focus better and the citalopram helped to stable me out a bit so I had more ability to focus on getting better.
    I don't think the meds treat things in a way that makes a lasting difference, but a more of a help for the now. I think to actually improve things you need to look at why you are having anxiety issues and resolve them. Meds can be a big help in that though so if you feel like you need them it's certainly worth trying.

    What helped me most in the end was therapy though. There are a good few tyes of therapy and different therapists who will present it differently. I suggest if you've had any issues with one therapist or type of therapy you try a couple more to see how they are. It took me 3 tries before I found one that fit. For me it was the last thing I would have expected- group therapy- so don't be afraid to try things you wouldn't expect.

    As somebody else mentioned too, when I was prescribed proponolol I was told to take them when I needed them and the "x times a day" was more of a max so I didn't take too many. I only took them before exams or something I knew i'd get anxious about. Maybe phone up your surgery or ask a pharmacist to check if that would be appropriate for you.

    It may be that you are having the anxious feeling when you don't take them because your body has become used to it and there's a bit of withdrawal or it may be that you are getting anxious over the meds and when you think about it it triggers that anxious feeling. You might like to talk to your doctor about it to see if it's worth doing anything about. Sometimes it can improve when you've been taking them for a while or a slight dose change can help.
    I used to find that I was more sensitive to things like that when I started taking citalopram. If I was a bit late taking it one day I would start to feel unwell a bit like when I first started taking them. After a while I got less sensitive and would be okay if I missed a day even (though I always tried to make sure that never happened).

    I hope that helps a bit. Good luck with everything.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: January 16, 2017
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    Did TEF Bronze Award affect your UCAS choices?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.